Results 1 to 6 of 6

Thread: New member experiencing first flare after getting off prednisone. Any advice??

  1. #1
    Join Date
    Feb 2010
    Location
    Albuquerque, NM.
    Posts
    7
    Thanks
    2
    Thanked 0 Times in 0 Posts

    Default New member experiencing first flare after getting off prednisone. Any advice??

    Hello, I was diagnosed with Lupus in November 2008 after being admitted to hospital for platelet count of 10,000. I had no idea I was in a LUPUS flare at that time but was experiencing daily nose bleeds, severe fatigue, painful joints, swollen lymphnodes, etc.. I was given 3 IVIG treatments while in the hospital to get my platelet levels backup. Meanwhile, I was given all kinds of tests to try and figure out what was wrong with me. I met an amazing hematologist on call while I was in the hospital that weekend. He didn't give up trying to find out what was wrong with me. He diagnosed me with ITP but was still concerned with my other symptoms. So when my ANA test came up positive he immediately referred me to a Rheumatologist. I was then diagnosed with LUPUS. Because my platelets have been up and down a lot I was on prednisone for a year and 2 months. I finally weaned off prednisone in December. I was so happy to be off the steroids! I experienced so many bad side effects from the prednisone. Now my platelets have fallen to 73,000 again. Also, I am experiencing moderate fatigue, low fever, headaches, minor pain in muscles/joints. I saw a rheumatologist yesterday (not my normal rheumy because he was on vacation) who says I am starting another flare and wants me to get back on 30 mg prednisone for four days then 20 mg of prednisone for a week or so until my rheumy gets back on March 1st. At this point, I have concerns about starting prednisone again. Should I wait it out to see if flare gets worse before going on prednisone? I am also on 50 mg Imuran but doctor said now is not the time to increase Imuran. He said we need to treat the flare first then up my dosage of Imuran. I am so scared to go back on prednisone again. Is there any other alternative to treating this flare besides going back on prednisone? Or has anyone else just tried to tough out the flare? Any advice would be appreciated! Thanks!
    Last edited by jlindsay; 02-13-2010 at 01:00 PM.

  2. #2
    Join Date
    Jun 2008
    Location
    Quincy Ma
    Posts
    505
    Thanks
    2
    Thanked 15 Times in 14 Posts

    Default

    Hi there and welcome to the site -
    You can find all kinds of info about this disease on the sticky poosts at the top of the forum pages that can help guide you through this. There are also amazing people here with a boatload of knowledge, compassion and understanding.
    In reference to your question, in my humble opinion...it sounds like you have some good, competent and on-the-ball doctors taking care of you (you have no idea how rare that can be), and it sounds like they know what they are doing. The prednisone dosage you described sounds like a taper, which could get your platelet numbers under control possibly without having to STAY on them. I think it is NOT a good idea to "wait" it out...it can be dangerous to let this disease progress - particularly if its affecting your platelets....I strongly urge you to take your medication as prescribed, and then bring up your concerns about being on it for a long time to your regular rheumie when he gets back.
    If you only end up needing a tapered dose, you will not get the more severe side effects you experienced after being on it long term. Doctors do not WANT to keep their patients on prednosone, so if they are teling you to take it, the benefit of it outweighs the side effects.
    I KNOW being on it absolutely S*&#S! I am too, and have been long term in the past. But we HAVE to treat this disease as aggressively as possible sometimes...it CAN be (and I dont mean to scare you) VERY SERIOUS...Please follow your docs orders...and hang in there! Maybe the flasre will resolve much quicker this time - Let us know how you make out
    Lauri
    For God has not given us a spirit of fear; but of power, love and a sound mind. 2 Timothy 1:7

  3. #3
    Join Date
    Jun 2008
    Location
    Quincy Ma
    Posts
    505
    Thanks
    2
    Thanked 15 Times in 14 Posts

    Default

    I also wanted to note that maybe when this flare gets under better control they can increase your Imuran. This, and the others like it are referred to often as "steroid-sparing" drugs and one of their functions is to reduce the amount of prednisone we need to keep the disease at bay. This may be something you want to talk to your doctor about? Ok honey - hang in there - and feel free to vent and ask questions here..
    Lauri
    For God has not given us a spirit of fear; but of power, love and a sound mind. 2 Timothy 1:7

  4. The Following User Says Thank You to laurid8967 For This Useful Post:

    jlindsay (02-14-2010)

  5. #4
    Join Date
    Feb 2010
    Location
    Albuquerque, NM.
    Posts
    7
    Thanks
    2
    Thanked 0 Times in 0 Posts

    Default

    Hi Laurie, Thanks for the candid advice. You have confirmed what the doctor told me on Friday, He said I needed to treat this flare NOW with the moderate dose of prednisone for up to two weeks then talk to my regular rhuemy about increasing my imuran dosage after I treat the flare. One other thing I have been trying is biofeedback sessions with a naturopathic doctor but it only seems to increase my platelet count temporarily (about 1-2 weeks). I guess I was just really hoping I wasn't going into a flare so quickly after being off the prednisone. I had never heard about the "tapered" dose of prednisone before so I didn't know what to expect. Thanks for letting me know this may be a more short term option if I listen to the doctor and treat the flare immediately.

  6. #5
    Join Date
    Jun 2008
    Location
    Quincy Ma
    Posts
    505
    Thanks
    2
    Thanked 15 Times in 14 Posts

    Default

    Your very welcome - Prednisone can be such a BUMMER - ugh, I know - but it is an amazing drug when it comes to autoimmune diseases (and many other types of diseases) becasue of its power to fight inflammation. Sadly, there has been no NEW drug for lupus in almost 52 years...yup. 52. THe only three APPROVED for lupus is ibuprofen, plaquenil and prednisone. The Imuran, methotrexate, cellcept, cytoxan - etc - these are all for OTHER diseases, but are used off-label to help with lupus. THere is a medication that is really showing encouraging results in studies called Benastyl (ok, thats wrong, but somehting like that!!) that apparently is going to be approved this year. I cant comment too much as I havent read up on it enough to feel comfortable - I just know that the Lupus Foundation of America is really optimistic.
    In any case, we are stuck with what we have now...and Im praying you just need a little boost of the prednisone to get you under control...I started 60mg a day at the end of January, and am currently down to 30mg. You ahve to taper really slow if youve been on it a while and on a high dose to start (few WEEKS). I have a very ROUND face right now - lol - my Dad likes to say "Youre so cute..you look like a little Butterball!" Ummm...no Dad...Im 42 yrs old...thats NOT a compliment!!
    LOL
    Lauri
    For God has not given us a spirit of fear; but of power, love and a sound mind. 2 Timothy 1:7

  7. #6
    Join Date
    Feb 2010
    Location
    Albuquerque, NM.
    Posts
    7
    Thanks
    2
    Thanked 0 Times in 0 Posts

    Default

    I know what you mean about the round face. I gained ten pounds pretty quickly and got the round face when I was put on 60 mg of prednisone in December 2008. It took me a year to get weaned completely off of the prednisone.By the way, I started the 30 mg dose of prednisone on Sunday. However, now I am experiencing lower back and leg pain. I remember experiencing that the first time I was put on prednisone too. Is that a side effect of the prednisone? Thanks!
    Jina
    Last edited by jlindsay; 02-16-2010 at 09:15 PM. Reason: added my name

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •